Adderall and the Menstrual Cycle

Q:

"My 13-year-old daughter has ADHD and takes Adderall, but it seems to create problems with her menstrual cycle."

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

I reviewed the published literature on side effects of Ritalin, Dexedrine, and Adderall and could find no listing suggesting an impact on menstrual cycles.

However, if you have found a direct relationship between your daughter taking her medication and her not having her period, I would suggest that you try a different medication. If the stimulant medications cause this difficulty, speak to your family doctor about using one of the tricyclic antidepressants.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018